Staying Safe with Over-the-Counter Painkillers in Body

Brought to you by

Even though over-the-counter medicines such as painkillers are medically approved and easily available to buy on the high street, they can come with risks just like any other drug. Make sure to read the instructions, only take the recommended amount and only use when needed.

Paracetamol

Paracetamol is usually taken every four to six hours, and you should only have up to four doses of paracetamol within 24 hours.

Taking too much paracetamol may result in liver damage, and can cause severe nausea and vomiting.

If you get a rash or swelling after taking paracetamol this could be a sign of an allergic reaction, and you should seek immediate medical help from your GP or by calling NHS 111.

Remember, you should only ever take paracetamol if you need it for medical reasons.

Ibuprofen

Ibuprofen is usually taken three or four times a day, and you shouldn't take more than four doses of ibuprofen in 24 hours.

Taking too much ibuprofen can cause nausea, vomiting, pain in the upper part of your stomach or even tinnitus - where you hear a noise in one or both of your ears.

Some people should avoid taking ibuprofen, for example if you have asthma, kidney or liver problems.

Co-codamol

Co-codamol contains paracetamol and codeine, so it's important to avoid taking any other medicine that contains paracetamol while you're taking co-codamol.

You can take co-codamol every 4-6 hours as needed, but you can't take more than eight tablets in 24 hours.

Co-codamol is a strong painkiller, and should only really be taken at the advice of a doctor or pharmacist.

Taking too much co-codomal can cause serious damage to your liver.

If you have any questions about taking over-the counter medicines, speak to your GP or call NHS 111. Make sure to always read the instructions and note that guidelines can be different for people under 16.

If you're suffering from solvent abuse speak to your GP, a friend or family member you trust, or call Childline for free confidential advice on 0800 11 11.

If you're feeling peer pressured into taking substances you don't want to take, talk to an adult you trust or call Childline for advice.

Remember, even medicinal drugs can have serious consequences if they're not used as advised by a doctor or pharmacist.